Kansas, 2004Flash Flood in Kansas, June 12, 2004
June 12, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 12, 2:33 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 12, 2:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT SAT JUN 12 2004
.DISCUSSION...
A COMPLEX AND POTENTIALLY SERIOUS SITUATION MAY UNFOLD THIS
AFTERNOON OVER EXTREME SOUTHEAST KANSAS AND THE OZARKS. SEVERE
THUNDERSTORMS WITH THE POTENTIAL FOR CREATING SEVERAL TYPES OF
HAZARDS TODAY AND TONIGHT WILL BE THE PRIMARY FORECAST CONCERN.
CLOSE ATTENTION TO NEAR STORM ENVIRONMENT FEATURES WILL BE NEEDED
THROUGHOUT THE DAY.
SHORT TERM (TODAY - MONDAY)...
MESOSCALE CONVECTIVE COMPLEX MOVING INTO WEST CENTRAL MISSOURI WILL
BE THE INITIAL CHALLENGE THIS MORNING. THESE STORMS HAVE A HISTORY
OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS OVER SOUTHEAST
KANSAS. FORWARD PROPAGATING CORFIDI VECTORS SUGGEST THAT THIS
COMPLEX WILL CONTINUE MOVING EAST INTO MISSOURI. RADAR TRENDS ARE
SHOWING WEAKENING OVER THE PAST FEW VOLUME SCANS. HEAVY RAIN MAY BE
THE PRIMARY HAZARD WITH THIS ACTIVITY. MEANWHILE...A COLD POOL /
OUTFLOW BOUNDARY ALONG INTERSTATE 70 CONTINUES TO PUSH SOUTHWARD.
THIS BOUNDARY WILL LIKELY MOVE INTO SOUTHERN MISSOURI WITH
TIME...AND BECOME A FOCUS FOR SEVERE CONVECTION THIS AFTERNOON. THE
ENVIRONMENT OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI WILL
BECOME CONDUCIVE FOR TORNADIC SUPERCELLS. LOW LEVEL WINDS BACK
AROUND TO THE SOUTHEAST BENEATH STEEP MID LEVEL LAPSE RATES.
CONVECTIVE INITIATION IN THIS AREA THIS AFTERNOON WILL NEED TO BE
WATCHED. FURTHER DETAILS WILL BE DISCUSSED WITHIN THE HAZARDOUS
WEATHER OUTLOOK.
WATER VAPOR IMAGERY INDICATES SHORT WAVE ENERGY ROUNDING THE BASE OF
LARGER SCALE CYCLONE OVER THE GREAT BASIN THIS MORNING. THIS AREA
OF ASCENT INDICATED BY HIGH CLOUDINESS ON I.R. IMAGERY...WILL PUSH
INTO CENTRAL KANSAS EARLY THIS AFTERNOON. AS THIS MOVES INTO THE
VICINITY OF DRYLINE...STORMS WILL FIRE IN AN ENVIRONMENT RICH IN
MOISTURE AND STRONG INSTABILITY. MIXED LAYER CAPES ON THE ORDER OF
3000 - 3500 J/KG WILL STRETCH FROM WESTERN MISSOURI AND BACK INTO
CENTRAL KANSAS. AS STORMS EMERGE AND PROGRESS EAST WITH TIME...THEY
WILL LIKELY CONGEAL INTO A COMPLEX AS THEY MOVE OVER SOUTHWEST
AND CENTRAL MISSOURI OVERNIGHT. GIVEN THE EXPECTED CONVECTIVE
POTENTIAL ENERGY IN PLACE...STORMS WILL LIKELY BE SEVERE IN
NATURE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY
RAIN AND LOCALIZED FLOODING MAY ALSO BECOME A HAZARD WITH ANY
TRAINING THUNDERSTORMS ASSOCIATED WITH OVERNIGHT MCS.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY AS
THE MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE. SUNDAYS CONVECTION
WILL DEPEND UPON WHAT HAPPENS TODAY AND TONIGHT. IN ANY
CASE...SUNDAY AFTERNOON WILL ONCE AGAIN BECOME VERY UNSTABLE. AT
THIS POINT...THERE IS NO IDENTIFIABLE TRIGGER FOR SUNDAY AFTERNOON
STORMS...OTHER THAN LEFT OVER OUTFLOW BOUNDARIES FROM TONIGHTS
ACTION. WILL CONTINUE CHANCE POPS ON SUNDAY THROUGH MONDAY.
LONG TERM (TUESDAY - FRIDAY)...
GFS HAS BEEN CONSISTENT WITH SPREADING IN A DRIER AIRMASS BY MONDAY
NIGHT. THIS WILL ULTIMATELY PUT AN END TO PRECIP CHANCES FOR A COUPLE OF
DAYS AT LEAST. HOWEVER...THE WARM AND MOIST AIRMASS MASS WILL SURGE
BACK IN BY LATE TUESDAY. SEE NO FOCUS TO GENERATE PRECIP...SO
CONTINUED THE ONGOING DRY FORECAST THROUGH THE EXTENDED PERIODS.
CRAMER
&&
.AVIATION...
STORM COMPLEX OVER NORTHERN MO CONTINUES TO PUSH SOUTH WHILE SMALL
CLUSTER OF STORMS OVER EASTERN KS MOVES NORTHEAST. WHILE NOT LIKELY
TO AFFECT KSGF AND KJLN...SCATTERED STORMS CAN BE EXPECTED ALONG
ROUTES OVER EASTERN KS AND CNTRL MO EARLY THIS MORNING. EXPECT
STORMS TO REDEVELOP DURING THE AFTERNOON ALONG THE DRYLINE OVER
EASTERN KS AND WILL MOVE INTO THE KSGF AND KJLN DURING THE EVENING.
OUTSIDE OF STORMS...VFR CONDITIONS ARE EXPECTED.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Jun 12, 4:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 AM CDT SAT JUN 12 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121608-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
542 AM CDT SAT JUN 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS...DAMAGING
WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN CAUSING LOCALIZED
FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL OCCUR OVER MUCH OF THE REGION TODAY AND TONIGHT.
DISCUSSION:
MOISTURE INFLUX ALONG WITH DAYTIME HEATING WILL CREATE A VERY UNSTABLE
ENVIRONMENT OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS
THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP ALONG AN OUTFLOW
BOUNDARY THAT IS EXPECTED TO STALL OUT OVER THE REGION. GIVEN THE
STRONG INSTABILITY...STORMS THAT DEVELOP WILL RAPIDLY BECOME SEVERE
IN NATURE PRODUCING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH.
A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE PERIODS OF HEAVY
RAINFALL. LOCALIZED FLOODING MAY OCCUR...ESPECIALLY IF STORMS
TEND TO TRAIN OVER THE SAME AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN ANCHORED OVER THE NATIONS
MID SECTION THROUGH MONDAY. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ON A DAILY BASIS. SOME STORMS ON SUNDAY AND MONDAY
MAY ALSO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVER THE ENTIRE OUTLOOK AREA AFTER
100 PM.
CRAMER
Flash Flood, Bourbon
- When
- June 12, 6:00 AM CST to 8:00 AM CST
- Where
- Bourbon County, Bronson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Heavy thunderstorms affected areas of western Bourbon County during the early morning hours of June 12th. Several secondary roads were inundated with flash flooding near the community of Bronson.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 20042 injured · $575,000 · F3 · 62 events
- Flash Flooding and Hail in Missouri, June 12 to 13, 2004$5.7 million · 2.5 in hail · 50 events
- Damaging Wind in Missouri, June 12, 20041 death · 70 kt wind · 1 event
- Flash Flood and Hail in Nebraska, June 12, 2004$4.6 million · 2 in hail · 20 events
- Tornado and Hail in Tennessee, June 12 to 13, 2004$284,000 · F1 · 18 events
- Hail and Damaging Winds in Kansas, June 12, 2004$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, June 12, 2004$766,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, June 12, 2004$675,000 · 2.75 in hail · 11 events
- Hail in Kansas, June 12, 2004$645,000 · 1.75 in hail · 5 events
- Flash Flooding in Indiana, June 12, 2004$538,000 · 7 events
- Flooding in West Virginia, June 12, 2004$500,000 · 2 events
- Flash Flood in Kentucky, June 12, 2004$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404300.